Table of Contents
Signs and symptoms
Anaphylaxis is a severe form an adverse event with characteristics of respiratory distress and circulatory collapse. An adverse event following immunization is unexpected occurrence after administration of a vaccine. AEFI includes other conditions that might arise after wrong handling of a vaccine or wrong administration (Department of Health & Human Services, n.d., p. 1). The early signs include skin involvement, gastrointestinal disturbances and circulatory failure with loss of consciousness, low blood pressure and syncope or absence of a pulse. Respiratory distress may be due to airway bronchospasms and edema (Australian Government Department of Health, 2017, p. 3).
Respiratory symptoms may consist of a cough, a wheeze, hoarseness in voice, inflammation of the airway, stridor, and respiratory distress. The cardiovascular symptoms include tachycardia, low or absent pulse, and low blood pressure that shows no signs of improvement before being treated. Children show signs of limpness and pallor as a manifestation of hypotension. Level of consciousness is sustained once a person maintains supine position. The skin becomes pruritic, erythematous, with urticarial and generalized swelling of the subcutaneous skin tissue or other deep layers. GI symptoms manifest with signs of cramps in the abdomen, diarrhea, and nausea and vomiting. Anxiety and distress is a sign of neurologic symptoms (Australian Government Department of Health, 2017, p. 4).
Management of anaphylactic patient following vaccine adverse reaction
The gold standard for anaphylactic treatment is the rapid administration of IM adrenaline. A protocol to manage anaphylaxis by use of adrenaline and 1 ml syringe needs to be used fast and at hand when vaccination is carried out.
Unconscious patients should lie in the left lateral position to ensure that the airway is patent. For conscious patients, put them in the supine position with feet facing upwards unless this position aggravates signs of respiratory distress (Immunization Program Victoria Government, 2009, p. 1).
Administer IM adrenaline right into the anterolateral thigh if signs of cardiovascular collapse, anaphylaxis or respiratory distress are present. Call for help and under no circumstance should the patient be left alone. Administer high flow rate oxygen (Australian Government Department of Health, 2017, p. 6).
A repeat dose of adrenaline if 5 minutes elapse without the signs of anaphylaxis waning or till the patient shows improvement. Check on breathing and if absent commence basic life support or CPR when necessary. Transfer the patient to the health facility for intensive monitoring and care. Lastly fill the full paperwork on the event, time and dose of the adrenaline administered to the patient (Australian Government Department of Health, 2017, p. 6). A nurse, immunizer or medical officer is required to report an adverse event to the SAEVIC (surveillance of adverse events following vaccination in the community) (Australian Government Department of Health, 2017, p. 41).
Those people receiving immunization should remain under scrutiny in the vaccination site in at least 15 minutes after receiving a vaccine, to ensure that an adverse event doesn’t occur as most of them occur within 10 minutes of vaccination (Australian Government Department of Health, 2015, p. 1).
- Australian Government Department of Health, 2017. The Australian Immunization Handbook 10th Edition-2.3 Post-vaccination.
- Australian Government Department of Health, 2015. Adverse Events Following Immunization (AEFI).
- Department of Health & Human Services, n.d. Adverse events following immunization reporting [WWW Document]. URL https://www2.health.vic.gov.au:443/public-health/immunisation/adverse-events-following-immunisation-reporting (accessed 1.3.18).
- Immunization Program Victoria Government, 2009. Guidelines for Immunization practice in local governments.